Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

What causes high ferritin level when suffering from plantar fasciitis and enlarged prostrate?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 2006
Answered : 2050 Questions
Question
Hello, I'm a 42 year old male and recently had a routine blood test that showed: ferritin high at 736 ng/mL ALT at 53 IU/L total bilirubin at 26 umol/L MCH 32.3 pg MCHC 354 g/L serum Iron 17.9 umol/L Unsaturated Iron Bg. Capacity 40.3 umol/L Iron Binding Saturation % 30.0% ESR was 2 mm/Hour thyroid test TSH was normal at 2.07 mU/L The blood test was on 40 items, all else was normal (glucose, cholesterol). A year ago in a previous blood test, my ALT was normal at 34 (no ferritin test was taken then). I recently took just the ferritin test again and it was again in the 700’s. As part of investigating IBS, 4 months ago I had a CT scan with contrast of my abdomen and pelvis that was all normal (liver normal), colonoscopy normal too. A year ago, an ultrasound of the same region was also all normal. I have been taking a multivitamin with 14mg of iron each day with breakfast. I also was taking 500mg of vitamin C with each of my 3 meals per day. I had been taking this combination for years. My doctor recommended stopping the vitamins and retesting in a month. I was taking the vitamins on my own advice, there was no medical reason for taking them. Could that vitamin intake really lead to such a high ferritin level? There's no history of hemochromatosis in my family and I do not drink much alcohol and do not smoke. I am a bit overweight...215 lbs on 5'6", although I have a muscular build, so it's not as heavy as being pure fat. The only other ailments I have is plantar fasciitis the last few months in my left foot. And my urologist said my prostate is slightly enlarged (PSA is normal) and an ultrasound showed my bladder wall slightly thickened. My mother had a thyroid issue (not sure hypo or hyper) and also a rare cancer called leiomyosarcoma on her bowel and kidney. She was a smoker and as part of her thyroid treatment took radioactive medicine. Any thoughts on what could be pushing the ferritin so high? The vitamins? Also, does in mean anything that the CT scan with contrast showed nothing 3.5 months before the high ferritin reading? And the ESR being normal rule anything out? Thanks, XXXX
Posted Mon, 13 Jan 2014 in Men's Health
 
 
Answered by Dr. Klerida Shehu 1 hour later
Brief Answer: Ferrous supplement-the reason to high ferritin Detailed Answer: Hi XXXXXXX I read your medical history and understood your concerns. The high ferritin levels could be because of ferrous supplements you have been taking. Please follow your doctor's advice to wait for one month and repeat the tests again to see if there is any changes. I'm sure that your next results will be lower than the one you had; but you need to stop the ferrous supplements you have been taking first. All the best! Dr.Klerida Feel free to ask me again if you have other concerns!
Above answer was peer-reviewed by
 
Follow-up: What causes high ferritin level when suffering from plantar fasciitis and enlarged prostrate? 1 hour later
Doc, Thank you for your quick reply. Do you think it's unlikely to be liver disease like fatty liver because my CT scan with contrast was all normal just 3.5 months before the high ferritin test was taken? I will stop the supplements and retake the test. Given that men don't easily get rid of iron, should I expect it to drop significantly? Also, are there any tests in particular that I should make sure my next blood test includes? For instance, I was thinking I should ask for a CRP besides the ESR test that he normally does. Thoughts? Thank You, XXXX
 
 
Answered by Dr. Klerida Shehu 20 hours later
Brief Answer: Please follow the suggestions below... Detailed Answer: Hi, If the test results after one month would not be reduced, then, you must talk to a hematologist to start taking despheral to reduce the levels of blood iron. Next, the ESR will checked again; if anything unusual, then, should go for further testing. CRP is also called C-reactive protein, which is an indicator for inflammatory diseases or conditions. So, the next time when you will redo the tests, I'd suggest to do : - CRP and ESR - complete blood profile and formula - liver function tests - blood ferritin - rheumatoid factor and antistreptolisin levels All the best! Dr.Klerida
Above answer was peer-reviewed by
 
Follow-up: What causes high ferritin level when suffering from plantar fasciitis and enlarged prostrate? 1 hour later
Doc, Thank you for your reply. Just to check again, do you think it's unlikely to be liver disease like fatty liver because my CT scan with contrast was all normal just 3.5 months before the high ferritin test was taken? Would most liver diseases show up in a CT scan with contrast? Thanks, XXXX
 
 
Answered by Dr. Klerida Shehu 20 hours later
Brief Answer: Please follow the suggestions below.... Detailed Answer: Dear XXXXXXX CT-scan can detect fatty liver disease or other liver disease like cirrhosis or liver mass but can not detect acute hepatitis or chronic hepatitis. Please be patient every thing will be clear after one month, you will repeat the test. I am wating for your results. Hope it is helpfull for you. Dr.Klerida
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor